Author Topic: Tamoxifen as a course of treatment?  (Read 4277 times)

Offline orion5

  • Posting Member
  • *
  • Posts: 23
Hey,

I'm a sixteen year old male from the UK and i've had unilateral gynaecomastia now for three years. In the last year there has been no change in size and the swelling and hard tissue is still of a large size. It causes me some discomfort not to mention the stress, embarrasment and conastantly worrying about my body. I've been seeing my GP for about 2 years now. I was refered to the local breast surgeon, a not particulrlarly pleasant man. After the first visit, i was instructed to wait for 6 months, to see if it recessed. it did not, and when i went for my second consultation i was again instructed to wait 6 months. Despite my protests he was unmoving on the subject. I was then seen 6 months later, again no reduction in size of tissue or swelling, bt was again told to wait, this time for 4 months.

I began to talk to my GP about other options. He kindly researched various drugs for me, including clomiphene and tamoxifen. After discussions with my GP we both felt it was worth trying a course of Tamoxifen and my GP wrote to the consulant to ask for permission to administer the drug. (my GP said Tamoxifen was unlicensed for use in cases of gynaecomastia but he was however able to prescribe it on the NHS). However today, i had a letter from my GP saying that the breast surgeon had refused to allow my GP to put me on a course of Tamoxifen on the grounds that he had tried it on one patient (adult) and it hadn't worked (surely not grounds on which to draw any conclusions from?) and also that he was concerned that there may be serious side effects.

The quite thorough research i have done on the subject suggested otherwise. Many journals have reported significant regressions in a high percentage of cases with few side effects. Anyone with the condition can surely appreciate my position.

As my GP is not able to prescribe me tamoxifen i have been exploring the options of buying the medication privately with a view to having a three month, 20mg a day course.

If anyone has any advice on my situation, about what to do with my GP or any reputable sources from where i could buy tamoxifen, it would be gratefully recieved.

thanks,
johnny.


Linkback: https://www.gynecomastia.org/forum/index.php?topic=9099.0

Offline reymysterio

  • Bronze Member
  • **
  • Posts: 90
Orion don't do anything by yourself! You are 16 years old and so the gyno can be reversed without surgery. You only have to find a good Endocrinologist who can help you to solve the problem. I repeat, don't try a Tamoxifen way without seeing a good Endocrinologist: it's simply a foolish thing!!!

Good Luck.
You can find the success before sweating only on your dictionary.

Offline Time_to_fix_it

  • Gold Member
  • ****
  • Posts: 482
Hi Orion5,

Here is a layman’s opinion.

Firstly drop the idea of self medicating yourself on Tamoxifen or any other drug.  Tamoxifen should only be taken under the guidance of a doctor.  If you have any blood tests done it will completely bugger up your testosterone, oestradiol and Lutinising Hormone results and give a false picture of what your "natural" body levels are.  Doctors will usually run blood tests on you before prescribing such drugs to get a baseline picture of your endocrine sytstem.

In my experience the prescribing of Tamoxifen  for gynecomastia is piecemeal on the NHS.  However research suggests that Tamoxifen (an anti oestrogen) is only really effective against gynecomastia in the early stages of growth.  I don’t have the statistics to hand but Tamoxifen was shown to be only effective during the first 12 to 18 months of growth.  After that period the gland becomes fibrous.  Put simply Tamoxifen protects the oestrogen receptors in the breast from the oestradiol in the blood, preventing growth. If that growth has already taken place it’s pretty well too late for the anti oestrogen to be of any use.

From your age and the fact that you say you have had gyne for 3 years it would appear your gyne happened around puberty. You may already know that gyne is ALWAYS  caused by a hormonal imbalance between androgens and oestrogens.  Such imbalances are very common at puberty and for most men the balance resets itself naturally, and all is well.  For some people that temporary imbalance results in gyne but again for the majority of those people the gyne will recede naturally as the hormones drop back into balance.  This is why your doctor and breast surgeon wanted to wait before doing anything.  They expected your gyne to disappear naturally.  However for a small number of people the gyne stays after the hormones have re-balanced themselves.

As you have had it for 3 years now I think it unlikely that the gyne will disappear on its own.  If I were you, and before I contemplated anything else (surgery or other medications), I would want to be sure that my hormones were back in balance.  I would ask my GP to run a full set of blood tests to include Testosterone, Oestradiol, SHBG, LH, Prolactin, T3, T4 and TSH (he will know what these are).  If all of these come back well within the “normal” range AND you are in good general health AND you are not taking any medication which might have side effects that cause gyne (anti depressants, hair loss potions etc), then you can look at other options such as surgery.

However for now I would say one step at a time.  Keep us posted as to how you get on.


Surgery performed by Mr Levick at The Priory Hospital Bimingham (UK) 20th October 2006

Offline moobius

  • Gold Member
  • ****
  • Posts: 426
at your age, your hormonal system is still developing... it would be best not to self medicate, even with tamoxifen.

aside from the risk of hormonal manipulation (which if i remember correctly isnt' all that risky -- isnt' tamoxifen one method used to help increase longitudinal growth in kids of short stature), probably the most serious side effect from tamoxifen is an increased chance of blood clots -- my advice: Find a different GP and/or endocrinologist who knows their arse from a hole in the ground... seriously, a 1 patient sample size is what the surgeon is basing his professional opinion on?!? and a GP that's fine with that??!?  what a couple of dolts... just because there's and M.D. after their name doesn't mean they know wtf they're doing.
« Last Edit: March 13, 2007, 12:54:06 AM by moobius »


 

SMFPacks CMS 1.0.3 © 2021